Hail, Seneca
- When
- June 14, 7:50 PM EST
- Where
- Seneca County, 0.37 mi SW of Attica
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.066, -82.884
Dime to penny-size hail in Attica.
A multicell thunderstorm produced dime to penny-size hail in Attica as the storm moved south-southeastward in far-eastern Seneca County during the early evening of June 14th. This storm developed ahead of a shortwave trough overspreading northern Ohio from Michigan and behind a southeastward-moving surface cold front that was exiting southeastern Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A multicell thunderstorm produced dime to penny-size hail in Attica as the storm moved south-southeastward in far-eastern Seneca County during the early evening of June 14th. This storm developed ahead of a shortwave trough overspreading northern Ohio from Michigan and behind a southeastward-moving surface cold front that was exiting southeastern Ohio. The storm occurred in an environment with weak instability and moderate to strong deep layer bulk shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 14, 7:18 PM EST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 818 PM EDT Mon Jun 14 2021 .SYNOPSIS... A trough will linger over the Northeast through Tuesday and a cold front will push south across the area on Tuesday afternoon. High pressure will build over the Great Lakes and Ohio Valley from the northwest Wednesday and Thursday, before a cold front approaches from the west on Friday and moves east across the area Saturday. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Shortwave energy moving south out of Michigan has been effective at causing scattered showers and thunderstorms to develop across NW Ohio and Lake Erie. The strongest storm of the evening thus far moved in off Lake Erie across the western suburbs of Cleveland with a 41 knot wind gust at Cleveland Hopkins airport at 7 PM. Scattered activity will move towards North Central Ohio through late evening with an overall diminishing trend to both intensity and coverage as instability continues to wane. Previous discussion... The majority of the near term period will be dominated by a deep trough over the northeastern US that will usher a series of shortwaves over the area through Tuesday. This may produce a few rounds of isolated showers and maybe an isolated thunderstorm across the northern portion of our CWA through tonight, but instability is very limited and dry air is already beginning to filter into the area from the northwest. Didn't go more than low-end slight chance PoPs at this time, but will continue to monitor the showers moving south across Lake Erie from southern Ontario. Overnight lows will fall into the mid to upper 50s. A reinforcing cold front will push south across the area on Tuesday afternoon, which could produce isolated showers and perhaps a few rumbles of thunder south of the lakeshore during the late morning and early afternoon hours. Instability will be limited, so have low-end slight chance (20%) PoPs for the time being. High pressure will begin to build over the area from the northwest Tuesday evening, which will usher cooler, drier air into the Great Lakes region Tuesday night. Highs will be in the low to mid 70s across the majority of the area Tuesday, although a few spots in NW OH may climb into the upper 70s. Lows will be in the much cooler upper 40s to lower 50s, with upper 50s possible along the immediate lakeshore. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Quiet and less humid weather will arrive through the short term period with seasonably cool high temperatures in the 70s and perhaps upper 60s on Wednesday as persistent northerly flow exists aloft and anomalously cool 850 mb air filters south across the region. Chilly lows will be found across the area Wednesday night in the 40s to lower 50s. Mostly sunny skies should persist on both Wednesday and Thursday. Thursday will be exhibit highs closer to normal in the 70s and lower 80s as northerly flow aloft loosens and becomes more northwest oriented. && .LONG TERM /FRIDAY THROUGH MONDAY/... Activity begins to ramp up across the region in the long term period as a positively tilted upper trough wobbles south into the Upper Midwest by Friday and as increased low-level moisture returns northwards through the Ohio Valley. Ahead of the trough, a cold front will extend southwest through the Great Lakes and is anticipated to reach the vicinity of NW OH by Friday evening. Early signs point to scattered thunderstorm chances Friday afternoon through the overnight along and ahead of the cold front. Some storms could reach severe levels with effective shear values around 40 knots, perpendicular to the approaching front. By Saturday, models differ on the timing of the cold front, though forward motion should slow. The most likely solution is for the front to sag ever-so-slightly south and east of the region, which would limit any thunderstorm chances. Weak high pressure will settle in behind the front Saturday afternoon/evening and could persist through Sunday as the cold front becomes stationary in the vicinity of central OH. By Monday, another upper trough will dig south across the Upper Midwest, and should pull this stationary front northwards as a warm front. Thus, thunderstorms could once again be possible on Monday. Humid weather with temperatures in the 80s will return on Friday associated with the warm and moist Gulf of Mexico return flow. Behind the cold front, more seasonable and less humid weather in the 70s could be more common. By Monday, more humid weather with temperatures in the 80s should arrive once again. && .AVIATION /00Z Tuesday THROUGH Saturday/... Shortwave energy moving south out of Michigan has resulted in scattered thunderstorms developing across NW Ohio. Thunderstorms have likely ended at both CLE and TOL while remaining possible at FDY and MFD through 04Z. Brief IFR visibilities are possible in any thunderstorm along with wind gusts to 30 knots. Ceilings will generally remain VFR and trend back to scattered cloud conditions for the overnight. Sct-bkn skies will continue on Tuesday. North to northwest winds will become breezy on Tuesday afternoon as a cold front settles south off Lake Erie. Outlook...Non-VFR possible in showers/thunderstorms Friday and Saturday. && .MARINE... Northerly flow around 15 knots will persist tonight which could lead to some 3 to 4 footers across the central and eastern basins of the lake. By Tuesday, a stronger cold front will move south across the lake, ushering in northerly winds of near 20 knots by late Tuesday afternoon and evening. The enhanced onshore flow will likely result in a Small Craft Advisory for the central and eastern basins of the lake during this timeframe and into Wednesday morning. High pressure will build south across the lakes Wednesday into Thursday, with generally weak flow anticipated. By Friday, south to southwesterly winds increase to around 15 to 20 knots, though given the offshore nature of the flow, not anticipating any headlines at this point. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Maines NEAR TERM...KEC/Maines SHORT TERM...Kahn LONG TERM...Kahn AVIATION...KEC MARINE...Kahn
Hazardous Weather Outlook National Weather Service Cleveland OH 344 PM EDT Mon Jun 14 2021 LEZ061-142>149-162>169-OHZ003-006>008-013-014-017>023-027>033- 036>038-047-PAZ002-003-151945- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Southern Erie- 344 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ009-151945- Erie- 344 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for north central Ohio. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a moderate risk for rip currents on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010>012-089-PAZ001-151945- Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie- 344 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. There is a moderate risk for rip currents tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a high risk for rip currents on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
846 PM EDT Mon Jun 14 2021
OHZ018-019-028-029-150130-
Crawford-Seneca-Huron-Richland-
846 PM EDT Mon Jun 14 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RICHLAND...
SOUTHWESTERN HURON...SOUTHEASTERN SENECA AND EASTERN CRAWFORD
COUNTIES...
At 846 PM EDT, a strong thunderstorm was located 7 miles east of
Bloomville, or 15 miles east of Tiffin, moving southeast at 35 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Shelby, Willard, Crestline, Plymouth, New Washington, Chatfield,
Attica, Republic, Tiro, North Robinson and Sulpher Springs.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4112 8303 4119 8281 4089 8254 4076 8271
4077 8290
TIME...MOT...LOC 0046Z 336DEG 29KT 4109 8288
SefcovicThe Cleveland radar (KCLE), 94 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
1 hail. Local standard time, as filed.
Dime to penny-size hail in Attica.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959237.